Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 175, NWS Wichita, KS

August 29, 2020Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2020, 8:32 AM CDT for Labette County, Neosho County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2020, 8:32 AM CDT (13:32 UTC)
Expired
Aug 29, 2020, 9:00 AM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 133 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:33 AM CDTTSTM WND DMG2 E Saint Paul, KSDELAYED REPORT. WIDESPREAD TREE AND POWER LINE DAMAGE IN A NARROW CORRIDOR FROM SAINT PAUL TO THE CRAWFORD COUNTY LINE. DAMAGE TO AN OUTBUILDING WAS NOTED AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS53 KICT 291332
SVRICT
KSC099-133-291400-
/O.NEW.KICT.SV.W.0175.200829T1332Z-200829T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
832 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Labette County in southeastern Kansas...
  Eastern Neosho County in southeastern Kansas...

* Until 900 AM CDT.

* At 832 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles east of Chanute to St. Paul to 6 miles west
  of Chetopa, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Trained weather spotters. These thunderstorms have a 
           history of producing wind gusts to 60 mph and minor tree 
           damage. A wind gust to 59 mph was recently measured in 
           Chanute.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Bartlett,
  Labette, Stark and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9508 3700 9527 3752 9530 3773 9537
      3773 9509
TIME...MOT...LOC 1332Z 278DEG 35KT 3771 9529 3753 9520 3702 9521 

HAIL...0.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
960 
WWUS53 KICT 291355
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
855 AM CDT Sat Aug 29 2020

KSC099-133-291403-
/O.EXP.KICT.SV.W.0175.000000T0000Z-200829T1400Z/
Labette KS-Neosho KS-
855 AM CDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE AND EASTERN
NEOSHO COUNTIES WILL EXPIRE AT 900 AM CDT...
    
The storms which prompted the warning are moving out of the area, 
therefore the warning will be allowed to expire. However, gusty 
winds to 40 mph and cloud to ground lightning will remain possible 
for another 30 minutes in the wake of thunderstorms.

LAT...LON 3700 9508 3700 9527 3752 9530 3773 9537
      3773 9509
TIME...MOT...LOC 1353Z 278DEG 35KT 3768 9505 3750 9497 3699 9498 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:37 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 29, 6:37 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
637 AM CDT Sat Aug 29 2020

.SHORT TERM...(Today through Sunday)
Issued at 207 AM CDT Sat Aug 29 2020

Expect scattered to numerous showers/thunderstorms to impact the
region today, as modest to strong 850-600 warm advection north of a
stationary front spreads east in response to shortwave energy
approaching from the west. Thinking activity will probably be most
widespread this morning across mainly central Kansas, with chances
shifting into mainly eastern/southeast Kansas this afternoon and
evening. Greatest potential for surface-based severe storms this
afternoon and evening will be further south across eastern Oklahoma.

While widespread severe weather appears unlikely across Wichita's
forecast area, magnitude of forcing in concert with adequate
elevated instability and effective deep layer shear will support a
threat of dime-quarter size hail and 50-60 mph winds with the
strongest activity throughout the day. Additionally, training
thunderstorms in concert with seasonably high precipitable water
values will support locally intense rainfall rates with pockets of
flooding/flash flooding possible.

Even though widespread shower/storm chances are unlikely tonight due
to today's activity likely driving the baroclinic zone south, held
onto low PoPs tonight into early Sunday to account for the
possibility of a few hit-or-miss storms as additional shortwave
energy approaches from the west. Large-scale subsidence in wake of
the upper wave should end all precipitation chances by early to mid-
morning Sunday.

Temperature-wise, clouds and precipitation amidst the post-frontal
airmass will keep highs in the 70s-80s today. Moderating readings
into the 80s are likely Sunday as return flow commences.

.LONG TERM...(Sunday night through Friday)
Issued at 207 AM CDT Sat Aug 29 2020

Per the latest deterministic and ensemble consensus, the active
weather pattern is expected to resume Sunday night, and continue
through Tuesday or Wednesday, as a pair of shortwaves and associated
strong frontal zones impact Mid-America. Timing and placement of
various synoptic features is starting to tighten up between the
various solutions.

That said, suspect lack of upper support and fairly warm
temperatures aloft will limit thunderstorm coverage Sunday night,
which is showing up in the latest solutions. Looks like the most
widespread chance for showers/storms will be Monday late
afternoon/evening through Tuesday, as an unseasonably strong/deep
upper trough approaches from the northwest. Anomalously strong flow
aloft in concert with strong forcing will support the potential for
strong to severe storms, although magnitude of instability is in
question due to uncertain frontal timing and the possibility of
widespread clouds/precipitation. Nevertheless, the synoptic pattern
warrants at least a mention of strong/severe storms, along with the
potential for locally heavy rain and pockets of flooding.

Temperature-wise, Monday and Tuesday will see the first taste of
fall-like temperatures, with widespread highs in the 70s likely.
Temperatures will moderate back into the 80s mid-late week.
Overnight lows will be in the 50s-60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 636 AM CDT Sat Aug 29 2020

A cluster of SHRA/TSRA continues to make progress east across the
forecast area this morning. So will go with a VCTS and prevailing
SHRA for most Taf locations for a few more hours this morning. Could
see some gusty winds with the TSRA near KCNU, so will go with a
VRB25g35kt for this chance.  Expect the cluster of storms to
continue to move off to the east later this morning, with most of
the convective chances ending by the midday hour. Some uncertainty
if SHRA/TSRA will redevelop this afternoon, as most of the area has
been worked over pretty good this morning.  The only location that
may see additional development is KCNU as a convectively induced
vort center swings across this area for the afternoon hours.

Convective chances this evening and tonight will be mainly over OK
or across the high plains. The main concern tonight will be some
MVFR cigs returning to most locations late tonight, due to
increasing low level moisture.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  64  84  66 /  80  30  10  40
Hutchinson      76  61  83  63 /  90  30  10  40
Newton          76  61  83  64 / 100  30  10  50
ElDorado        77  61  82  65 /  90  30  20  50
Winfield-KWLD   81  64  83  67 /  50  40  30  40
Russell         77  61  85  60 / 100  20  10  50
Great Bend      75  62  83  60 / 100  20  10  40
Salina          76  60  84  63 / 100  20  10  50
McPherson       76  60  83  62 / 100  20  10  50
Coffeyville     83  65  83  67 /  50  50  30  50
Chanute         79  62  83  65 /  70  40  30  50
Iola            78  61  83  65 /  70  40  30  50
Parsons-KPPF    81  64  83  67 /  50  40  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
Hazardous weather outlook, Aug 29, 5:20 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
520 AM CDT Sat Aug 29 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
520 AM CDT Sat Aug 29 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms will impact central and eastern
Kansas, mainly this morning. While widespread severe weather is not
expected, a few of the strongest storms will be capable of dime size
hail 40 to 60 mph winds, and intense rainfall rates, which could
produce localized flooding.

For this afternoon and evening...a few thunderstorms could
redevelop, mainly across far southeast Kansas. An isolated strong
to severe thunderstorm or two is possible if storms are able to
form. The greatest potential for severe storms should remain south
across eastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances return to the region Sunday night, with
periodic chances continuing through Tuesday or Wednesday. While
there remains some uncertainty on the details, the overall weather
pattern supports the potential for a couple rounds of strong to
severe storms. Locally heavy rain and pockets of flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Aug 29, 7:33 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     TSTM WND GST     TYRO                    37.04N 95.82W
08/29/2020  E60 MPH          MONTGOMERY         KS   TRAINED SPOTTER

            SPOTTER ESTIMATES WIND GUSTS OF 60 MPH OR
            HIGHER. SEVERAL SMALL TREE LIMBS DOWN. HAIL
            JUST BELOW DIME SIZE OCCURRING AS WELL.

&&

MARTIN
Local storm report, Aug 29, 7:40 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     TSTM WND GST     INDEPENDENCE            37.23N 95.71W
08/29/2020  E50 MPH          MONTGOMERY         KS   EMERGENCY MNGR

            ESTIMATED 40-50 MPH WIND GUSTS. FARMERS
            MARKET TENTS BEING BLOWN AROUND.

&&

MARTIN
Local storm report, Aug 29, 7:50 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND GST     1 N INDEPENDENCE AIRPOR 37.17N 95.78W
08/29/2020  M55 MPH          MONTGOMERY         KS   AWOS

            PEAK WIND GUST AT THE INDEPENDENCE AIRPORT.

&&

MARTIN
Local storm report, Aug 29, 8:04 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     TSTM WND GST     CHERRYVALE              37.27N 95.55W
08/29/2020  E60 MPH          MONTGOMERY         KS   PUBLIC

            ESTIMATED 55 TO 60 MPH WINDS. SMALL TREE
            LIMBS DOWN. REPORT VIA TWITTER.

&&

MARTIN
Local storm report, Aug 29, 8:12 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     TSTM WND GST     1 WSW CHANUTE           37.67N 95.48W
08/29/2020  M59 MPH          NEOSHO             KS   ASOS

            PEAK WIND GUST AT THE CHANUTE AIRPORT.

&&

MARTIN
Special weather statement, Aug 29, 8:23 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
823 AM CDT Sat Aug 29 2020

KSZ072-291415-
Allen KS-
823 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Allen County in southeastern Kansas...

* Until 915 AM CDT.

* At 822 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Iola
  to 5 miles south of La Harpe to 10 miles north of Erie...and moving
  east at 30 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
  Bassett and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3782 9509 3773 9509 3773 9545 3779 9550
      3785 9552 3802 9552 3804 9525 3804 9508
      3782 9508
TIME...MOT...LOC 1323Z 271DEG 27KT 3795 9538 3784 9532 3772 9521

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:56 PM CDTSevere Thunderstorm WarningICTLincoln, Russell64 min
Aug 29, 2:11 AM CDTSpecial Weather StatementICTKingman64 min
Aug 29, 2:33 AM CDTSpecial Weather StatementICTBarton, Russell42 min
Aug 29, 3:12 AM CDTSpecial Weather StatementICTSedgwick63 min
Aug 29, 3:16 AM CDTSpecial Weather StatementICTBarton, Russell59 min
Aug 29, 3:17 AM CDTSpecial Weather StatementICTKingman28 min
Aug 29, 3:45 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice60 min
Aug 29, 3:55 AM CDTSpecial Weather StatementICTLincoln50 min
Aug 29, 4:01 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner59 min
Aug 29, 4:38 AM CDTSpecial Weather StatementICTEllsworth, Rice67 min
Aug 29, 4:44 AM CDTSpecial Weather StatementICTSumner61 min
Aug 29, 4:46 AM CDTSpecial Weather StatementICTButler, Cowley59 min
Aug 29, 5:09 AM CDTSpecial Weather StatementICTMcPherson66 min
Aug 29, 5:28 AM CDTSpecial Weather StatementICTElk, Greenwood62 min
Aug 29, 6:23 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson67 min
Aug 29, 7:30 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson60 min
Aug 29, 8:23 AM CDTSpecial Weather StatementICTAllen52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.